Texas, 2014

Winter Weather in Texas, February 7, 2014

February 7, 2014 · NWS EWX · 8 events in 5 counties and zones

Southerly low level winds and an approaching upper level trough allowed warm and moist air to move over a cold airmass at the surface. This lead to freezing drizzle and light freezing rain developing during the early morning hours on February 7.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Southerly low level winds and an approaching upper level trough allowed warm and moist air to move over a cold airmass at the surface. This lead to freezing drizzle and light freezing rain developing during the early morning hours on February 7. The first report of freezing drizzle was at 2:50 am in Kerr County. Icy roads were reported in several counties. Highway 46 was closed in Bandera County from Highway 16 to I-10. There were numerous accidents in and around Fredericksburg in Gillespie County. In Uvalde County most of the bridges were closed due to ice and an accident was reported on the Highway 90 bridge over the Nueces River. The Shin Oak Dr. bridge over I-35 was closed in Live Oak as were the flyover ramps connecting Highway 281 and Loop 1604 in San Antonio, both of these in Bexar County. There were some accidents on icy bridges around Jarrell in Williamson County. The precipitation transitioned from freezing to liquid during the late morning hours as temperatures warmed above freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 7, 5:29 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 7, 5:29 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 AM CST FRI FEB 7 2014

.AVIATION...
AS UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION THIS MORNING
OVERRUNNING WILL CONTINUE. VFR CONDITIONS ARE PREVAILING ACROSS THE
I-35 SITES WITH CEILINGS BETWEEN 3 AND 6 THOUSAND FEET. EXPECT
THESE SITES TO DROP TO MVFR BETWEEN 13Z AND 14Z. KDRT CURRENTLY
HAS MVFR CEILINGS AND EXPECT THIS TO CONTINUE THROUGH 17Z. RADAR
CONTINUES TO INDICATED THE DEVELOPMENT OF DRIZZLE ACROSS THE AREA.
WITH TEMPERATURES AT OR BELOW FREEZING THIS PRECIPITATION WILL
FREEZE ON CONTACT. HAVE INCLUDED TEMPO GROUPS FOR I-35 SITE TO
COVER THE EXPECTED PERIODS OF FREEZING DRIZZLE/SLEET THOUGH 17Z.
TEMPERATURES SHOULD RISE ABOVE FREEZING AROUND 17Z AND THE THREAT
WILL DIMINISH FOR ADDITIONAL FREEZING/FROZEN PRECIPITATION. WINDS
WILL BE NORTHERLY AT 10 KNOTS OR LESS TODAY THEN SOUTHERLY TONIGHT
AND SATURDAY. CURRENT THINKING IS WE WILL SEE CLEARING LATE THIS
AFTERNOON AND OVERNIGHT. THIS WILL LEAD TO THE DEVELOPMENT OF
FOG...WITH VISIBILITIES FALLING TO ONE HALF MILE OR LESS AFTER
10Z. IF CLOUDS REMAIN ACROSS THE AREA THEN FOG WILL NOT BE AS
DENSE OR WIDESPREAD.

&&

.PREV DISCUSSION... /ISSUED 339 AM CST FRI FEB 7 2014/

SHORT TERM (TODAY THROUGH SATURDAY)...
FREEZING DRIZZLE EVENT IS UNDERWAY AND APPEARS TO BE ON TRACK WITH
THE LATEST PROJECTIONS. AREAS TO THE SOUTH OF I-10 MAY ALREADY BE
EXPERIENCING LIGHT ICING ON WINDSHIELDS...AND WILL LIKELY SEE SOME
HIGHWAY IMPACTS IN THE NEXT HOUR. AREAS NORTH OF AUSTIN MAY
EXPERIENCE A DELAY WITH THE ONSET OF FREEZING DRIZZLE STARTING AS
LATE AS 6 AM. GIVEN THE RADAR PATTERNS OVER SOUTH TX SHOWING A
BROAD AREA OF DEVELOPING LIGHT DRIZZLE...THE WINTER WEATHER
ADVISORY LOOKS WARRANTED FOR ITS CURRENT LOCATION AND WILL LIKELY
MAKE THE MORNING COMMUTE HAZARDOUS. AS SOME LIGHT FREEZING DRIZZLE
HAS ALREADY BEEN OVER KERRVILLE...WILL GO AHEAD AND SPEED UP THE
ADVISORY TIMING TO 4 AM. MOST OF THE MODEL PROJECTIONS CONTINUE
THE DRIZZLE PATTERN THROUGH AROUND NOON...BUT CONTINUED MOISTENING
OF THE SHALLOW COLD LAYER SHOULD HELP LIFT TEMPERATURES...AND WILL
MAINTAIN THE EXPIRATION TIME OF 18Z. LATE MORNING IMPROVEMENTS MAY
CLEAR THE THREAT EARLY ALONG AND SOUTH OF I-10...AS EARLY MORNING
TEMPERATURES ARE MAINLY IN THE 30-33 DEGREE RANGE. PASSAGE OF THE
SHALLOW TROUGH MAINLY NORTH OF THE AREA LATER TODAY SHOULD HELP
KEEP PRECIPITATION TYPE DRIZZLE AND FREEZING DRIZZLE...BUT
ISOLATED SHOWERS MAY DEVELOP BY MIDDAY WITH SOME POSSIBLE SLEET.
IN THE INTEREST OF KEEPING THE FORECAST SIMPLE...WILL CONCENTRATE
ON THE DOMINANT PRECIPITATION TYPE AND MAKE THE SUGGESTION IN THE
NEXT UPDATE TO THE ADVISORY PRODUCT.

ALTHOUGH TEMPERATURES OVER CENTRAL TX WILL BE SLOW TO CLIMB ABOVE
FREEZING FROM THE CLOUDINESS...AREA WIDE TEMPERATURES ABOVE
FREEZING SHOULD CONTINUE THROUGH THE EARLY EVENING HOURS...AND
RAIN CHANCES ARE EXPECTED TO EXIT OUR EASTERN COUNTIES BY 9 PM.
MOISTURE CONTENT SHOULD REMAIN HIGH NEAR THE SURFACE...AND A LIGHT
WIND PATTERN AFTER MIDNIGHT COULD PROMOTE SOME FOG. LATER SHIFTS
WILL NEED TO ASSESS WHETHER THE FOG IN FREEZING CONDITIONS COULD
BE A HIDDEN HAZARD FOR ROADS TONIGHT...BUT WILL COUNT ON THE
PRESENCE OF LOW CLOUDS TO KEEP THE FOG PATCHY AND LIGHT.

WEST WINDS SHOULD BRING GOOD WARMING AND DRYING FOR SATURDAY WITH
TEMPERATURES BACK TO NEAR OR ABOVE SEASONAL NORMS.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
MILD CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND INTO
EARLY MONDAY BEFORE ANOTHER STRONG COLD FRONT MAKES ITS APPEARANCE
INTO SOUTH CENTRAL TX. THE RUN-TO-RUN TIMING OF MODELS SHOW A
SLOWING FRONT...BUT THAT SHOULD NOT GIVE THE IMPRESSION THAT THE
FRONT WOULD BE WEAKER THAN ADVERTISED. SNOW PACKS TO THE NORTH
SHOULD HELP ENSURE ANOTHER COLD AND DENSE LAYER OF AIR AND MORE
FREEZING NIGHTTIME TEMPERATURES. ISENTROPIC LIFT IS AGAIN
EXPECTED...AND ANOTHER EPISODE OF FREEZING DRIZZLE AND/OR SLEET IS
POSSIBLE TUESDAY AND WEDNESDAY MORNINGS. LATE NEXT WEEK...A BENIGN
DRIER AND WARMER FORECAST IS PROJECTED...BUT WITH A FAST ZONAL
PATTERN CONTINUING ALOFT...DAY-TO-DAY FORECAST CHANGES WILL
CONTINUE TO BE MORE PROBABLE THAN USUAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              36  30  68  43  76 /  30  -   -    0  -
AUSTIN BERGSTROM INTL AIRPORT  36  24  65  37  74 /  30  -   -    0  -
NEW BRAUNFELS MUNI AIRPORT     36  26  66  42  75 /  30  -   -    0  -
BURNET MUNI AIRPORT            37  27  68  39  75 /  20  -    0   0  -
DEL RIO INTL AIRPORT           49  31  73  42  79 /  10  -    0   0  -
GEORGETOWN MUNI AIRPORT        35  26  66  39  73 /  30  -   -    0  -
HONDO MUNI AIRPORT             41  27  70  38  78 /  20  -   -    0  -
SAN MARCOS MUNI AIRPORT        36  26  65  41  73 /  30  -   -    0  -
LA GRANGE - FAYETTE REGIONAL   36  32  64  44  73 /  40  10  10  -   -
SAN ANTONIO INTL AIRPORT       38  31  69  43  77 /  20  -   -    0  -
STINSON MUNI AIRPORT           39  29  68  41  77 /  20  -   -    0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON.

&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...18
Hazardous weather outlook, Feb 7, 4:23 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
423 AM CST FRI FEB 7 2014

TXZ171>173-183>194-202>209-217>225-228-081100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
423 AM CST FRI FEB 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4 AM UNTIL NOON
TODAY FOR EASTERN PORTIONS OF THE REGION. A WINTRY MIX OF
FREEZING DRIZZLE...LIGHT FREEZING RAIN...SLEET AND SNOW FLURRIES
IS POSSIBLE BEGINNING BEFORE SUNRISE THIS MORNING AS AN UPPER
LEVEL STORM SYSTEM MOVES ACROSS THE REGION. LIGHT ICE AND OR SNOW
ACCUMULATIONS ARE POSSIBLE...ESPECIALLY ACROSS EXPOSED AREAS AND
ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES. EVEN LIGHT
ACCUMULATIONS ON ROADWAYS WILL CAUSE HAZARDOUS ROAD CONDITIONS
THIS MORNING. SOME OF THE PRECIPITATION WILL LINGER INTO THE
AFTERNOON HOURS...BUT TEMPERATURES ARE EXPECTED TO WARM ABOVE
FREEZING.

WITH LOW LEVEL MOISTURE REMAINING ACROSS THE AREA TONIGHT THERE IS
THE POTENTIAL FOR DENSE FOG TO DEVELOP OVERNIGHT. THIS FOG
DEVELOPMENT WILL NEED TO BE MONITORED AS TEMPERATURES WILL LIKELY
BE NEAR OR BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ALL WINTER PRECIPITATION REPORTS ARE WELCOMED.

In the hours before

Local storm report, Feb 7, 6:26 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 AM CST FRI FEB 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     FREEZING DRIZZLE BUCHANAN DAM            30.80N  98.44W
02/07/2014                   LLANO              TX   BROADCAST MEDIA

            FREEZING DRIZZLE REPORTED BY VIEWER

&&

EVENT NUMBER EWX1400070

MCO
Local storm report, Feb 7, 6:30 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CST FRI FEB 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     FREEZING RAIN    3 S HARPER              30.26N  99.25W
02/07/2014  U0.00 INCH       GILLESPIE          TX   BROADCAST MEDIA

            FREEZING RAIN REPORTED WITH ICE BEGINNING TO COLLECT ON
            PORCH STEPS

&&

EVENT NUMBER EWX1400071

MCO
Local storm report, Feb 7, 6:48 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 AM CST FRI FEB 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FREEZING DRIZZLE 2 W BLANCO              30.10N  98.46W
02/07/2014                   BLANCO             TX   BROADCAST MEDIA

            FREEZING DRIZZLE REPORTED JUST WEST OF BLANCO ON FM
            ROAD 1623

&&

EVENT NUMBER EWX1400072

MCO
Local storm report, Feb 7, 6:57 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 AM CST FRI FEB 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     FREEZING DRIZZLE 5 S STAPLES             29.72N  97.85W
02/07/2014                   GUADALUPE          TX   NWS EMPLOYEE

&&

EVENT NUMBER EWX1400073

CVP
Local storm report, Feb 7, 7:07 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 AM CST FRI FEB 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     FREEZING DRIZZLE PIPE CREEK              29.72N  98.93W
02/07/2014                   BANDERA            TX   PUBLIC

            DRIZZLE REPORTED AND ROADS STARTING TO GET SLICK IN THE
            PIPE CREEK AND BANDERA AREA

&&

EVENT NUMBER EWX1400074

MCO
Local storm report, Feb 7, 7:08 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
708 AM CST FRI FEB 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     FREEZING DRIZZLE 6 S LLANO               30.66N  98.67W
02/07/2014                   LLANO              TX   BROADCAST MEDIA

            LIGHT FREEZING MIST REPORTED 5.5 MILES SOUTH OF LLANO

&&

EVENT NUMBER EWX1400075

MCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Bandera

When
February 7, 7:30 AM CST
Where
Bandera forecast zone
Reported by
Department of Highways
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Texas Department of Transportation reported the closure of TX Highway 46 from Highway 16 to Interstate 10 due to icing.

Winter Weather, Gillespie

When
February 7, 8:52 AM CST
Where
Gillespie forecast zone
Reported by
Emergency Manager
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

Numerous vehicle accidents were reported in and around Fredericksburg due to ice on roads.

Winter Weather, Uvalde

When
February 7, 8:57 AM CST
Where
Uvalde forecast zone
Reported by
Emergency Manager
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Uvalde County Emergency Manager reported that most of the bridges in Uvalde county are iced over.

Winter Weather, Bexar

When
February 7, 9:46 AM CST
Where
Bexar forecast zone
Reported by
Emergency Manager
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

City of Live Oak Emergency Management reported the closure of the Shin Oak Drive bridge over Interstate 35 due to ice.

Winter Weather, Uvalde

When
February 7, 10:01 AM CST
Where
Uvalde forecast zone
Reported by
Emergency Manager
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

US Highway 90 at the Nueces River was closed due to an ice related accident. Ice was also accumulating on bridges on US Highway 90 near Knippa and US Highway 83 north of Uvalde.

Winter Weather, Bexar

When
February 7, 10:21 AM CST
Where
Bexar forecast zone
Reported by
Department of Highways
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Northbound US Highway 281 at Texas Highway 1604 was closed due to ice.

Winter Weather, Williamson

When
February 7, 10:25 AM CST
Where
Williamson forecast zone
Reported by
Broadcast Media
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Radio listeners reported icing on bridges and surfaces around Jarrell with vehicle accidents also occurring.

Winter Weather, Bexar

When
February 7, 10:43 AM CST
Where
Bexar forecast zone
Reported by
Law Enforcement
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

The San Antonio Police Department closed the elevated interchange at US Highway 281 and Texas 1604 due to ice.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502267, 502268, 502269, 502270, 502271, 502272, 502273, 502274.